Mycobacterium mucogenicum Infection Following a Cosmetic Procedure With Poly-L-Lactic Acid

March 2013 | Volume 12 | Issue 3 | Case Report | 353 | Copyright © 2013

Ralph Fiore II DO, Sarah M. Coffman DO MSc, and Richard Miller DO

Largo Medical Center, Largo, FL

Abstract

The emphasis on the preservation of youth is ever apparent as new antiaging products, cosmetic procedures, and advertising campaigns aim to address new ways to prevent the natural aging process. Many individuals prefer noninvasive surgical procedures involving minimal downtime and a speedy recovery. Although these cosmetic procedures are considered minor, complications do arise and infections can occur. While many species of bacteria can cause these infections, one such species that is usually over looked and can cause these infections are the atypical mycobacteria. Early diagnosis is important, as these infections can rapidly progress into more serious skin manifestations. We present a 31-year-old female with a 3-month history of a nonhealing ulcer on her cheek that started approximately 2 weeks following a cosmetic procedure with an injectable filler. This patient represents an uncommon complication that may occur in patients subjected to multiple facial injections, as their susceptibility to infection and secondary biofilm formation increases with their current and future injections. This case review highlights the growing number of cosmetic procedures in our society, the most common complications of these treatments, an emerging complication concerning the formation of biofilms, as well as a review of the literature on atypical mycobacteria infections.

J Drugs Dermatol. 2013;12(3):353-357.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Antiaging has become a staple in the minds of many people in today’s society. The emphasis on the preservation of youth is ever apparent as new antiaging products, cosmetic procedures, and advertising campaigns aim to address new ways to prevent the natural aging process. Many individuals prefer noninvasive surgical procedures involving minimal downtime and a speedy recovery. While they may be minimally invasive, each of these procedures involves risks and complications.

CASE REPORT

A 31-year-old female presented to the office with a 3-month history of a nonhealing ulcer on the left side of her face. Examination of her left cheek revealed a small, erythematous nodule with slight induration and warmth to palpation (Figure 1). The patient stated that this lesion appeared approximately 2 weeks after a poly-L-lactic acid (PLLA) injection (Sculptra® Aesthetic; Valeant Aesthetics, Bridgewater, NJ). The patient sought evaluation by another physician before this appointment and was treated with intralesional steroid injections, an oral steroid dose pack, and attempted incision and drainage without any purulence.

The patient’s past medical history was significant for mild acne, as well as other cosmetic procedures, including botulinum toxin type A and hyaluronic acid fillers. Current medications included methylprednisolone, doxycycline, spironolactone, tretinoin, a sodium sulfacetamide/sulfur wash, and 3 prior 2.5-mg triamcinolone injections.

An excisional biopsy was performed of the entire lesion and submitted to the dermatopathology department for evaluation. Hematoxylin and eosin staining revealed a suppurative, granulomatous infiltrate consistent with infection (Figure 2). Special staining was performed, yielding nonspecific organisms on Gram stain (Figure 3) and acid-fast bacilli on Fite stain (Figure 4). A peripheral margin was involved on the original biopsy; therefore, a second excisional biopsy was obtained, and the tissue sample was submitted for polymerase chain reaction testing and subtyped as Mycobacterium mucogenicum.

The patient was prescribed ciprofloxacin 500 mg twice daily as well as clarithromycin 500 mg twice daily. The patient remained on the medication with minimal gastrointestinal adverse reactions for 6 months. At the time of publication, the patient currently has no evidence of local recurrence and has a scar in the area of the original excisional biopsy.

This case review highlights the growing number of cosmetic procedures in our society, the most common complications of these treatments, an emerging complication concerning the formation of biofilms, as well as a review of the literature on atypical mycobacteria infections.

DISCUSSION

With the increasing focus on an “antiaging” society, cosmetic procedures are on the rise. According to the American Society for Aesthetic Plastic Surgery, the number of cosmetic

↑ back to top


Related Articles